Maryland, 2009

Flood in Maryland, May 4, 2009

May 4, 2009 · NWS LWX · 1 event in 1 county or zone

A wave of low pressure moved out of the Ohio Valley, across the Appalachians, and then through the mid-Atlantic during the day. The low produced widespread rain and thunderstorms, some of which caused flooding problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wave of low pressure moved out of the Ohio Valley, across the Appalachians, and then through the mid-Atlantic during the day. The low produced widespread rain and thunderstorms, some of which caused flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 5:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 4, 5:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
629 AM EDT MON MAY 4 2009

.SYNOPSIS...
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL AND SOUTHERN
VIRGINIA THROUGH TUESDAY NIGHT. WAVES OF LOW PRESSURE WILL CONTINUE
TO RIDE ALONG THE BOUNDARY...BRINGING COOL AND UNSETTLED CONDITIONS
ACROSS OUR REGION. THE STALLED BOUNDARY WILL MOVE NORTH AS A WARM
FRONT DURING THE MIDDLE PART OF THE WEEK. ANOTHER COLD FRONT WILL
PASS THROUGH THE REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST A QUICK UPDATE TO THE GRIDS FOR LIGHT RAIN AND DRIZZLE. MOST
OF THE HEAVIER RAINFALL HAS PUSHED OFF TO THE EAST OR NORTH. AREAS
OF LIGHT RAIN AND DRIZZLE REMAIN.

PREVIOUS DISCUSSION BELOW.

A STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE MD/VA BORDER
THIS MORNING. A SURFACE WAVE...ACROSS EASTERN TN...WILL MOVE EAST
ACROSS THE STALLED FRONT EARLY THIS MORNING. WATER VAPOR
IMAGERY/500MB RUC ANALYSIS SHOWS A LEAD SHORTWAVE ACROSS SOUTH
CENTRAL VA...ASSOCIATED WITH AN ENHANCED AREA OF PRECIP OVER THE
FOOTHILLS. A SECOND STRONGER SHORTWAVE IS NOTED BACK OVER EASTERN TN.

IN SHORT...TODAY WILL BE A RAINY DAY ACROSS THE FORECAST AREA. DO
EXPECT SOME TEMPORARY BREAKS IN THE PRECIP...MOST LIKELY INBETWEEN
THE DEPARTING SHORTWAVE ACROSS CENTRAL VA AND AHEAD OF THE EASTERN
TN SHORTWAVE.

MODELS ARE DEPICTING SURFACE INSTABILITY ALONG THE STALLED
FRONT...AS A LOW PRESSURE WAVE MOVES EAST. BUFKIT SOUNDINGS DO
INDICATE THE STRONGEST FORCING AND INSTABILITY SHOULD REMAIN SOUTH
OF THE FORECAST AREA TODAY. HOWEVER...THERE THIS POSSIBILITY OF A
FEW HUNDRED JULES OF ELEVATED CAPE ACROSS LOWER SOUTHERN MARYLAND.
WILL KEEP THE MENTION OF ISOLATED THUNDER IS THIS AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
SURFACE LOW EMERGES OFF THE DELMARVA COAST OVERNIGHT. WIDESPREAD
LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THE CWFA. THE
HIGHEST PROBABILITIES WILL BE EAST OF THE BLUE RIDGE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE STALLED BOUNDARY WILL REMAIN TO OUR SOUTH TUESDAY AND TUESDAY
NIGHT KEEPING COOL CONDITIONS IN PLACE. HAVE LEFT THE CHANCE/SLIGHT
CHANCE POPS FOR SHOWERS...BUT ANY PRECIPITATION WILL BE LIGHT WITH
THE LACK OF ANY SIGNIGICANT FORCING.

ANOTHER WAVE OF LOW PRESSURE WILL RIDE ALONG THE BOUNDARY AND
APPROACH THE REGION FROM THE OHIO VALLEY WEDNESDAY. THIS WILL ALLOW
THE BOUNDARY TO LIFT BACK TOWARDS OUR REGION AS A WARM FRONT. THE
WARM FRONT WILL PASS THROUGH WEDNESDAY NIGHT AS THE WAVE OF LOW
PRESSURE MOVES ACROSS OUR AREA. THESE TWO SYSTEMS WILL BRING THE
CHANCE FOR SHOWERS WEDNESDAY AND WEDNESDAY NIGHT. THERE MAY BE
ENOUGH INSTABILITY NEAR THE WARM FRONT FOR ISOLATED THUNDERSTORMS
LATER WEDNESDAY AND WEDNESDAY NIGHT.

WARMER CONDITIONS ARE EXPECTED BEHIND THE FRONT THURSDAY...BUT
UPPER-LEVEL DISTURBANCES WILL CONTINUE TO PASS THROUGH THE REGION IN
A ZONAL FLOW ALOFT BRINGING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. A STRONGER DISTURBANCE AND ITS ASSOCIATED COLD FRONT
WILL PASS THROUGH THE REGION FRIDAY INTO SATURDAY. COOLER CONDITIONS
ARE EXPECTED BY THE END OF THE WEEKEND BEHIND THE FRONT.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
WIDESPREAD RAIN WILL CONTINUE TO AFFECT CIGS/VSBYS THROUGH TONIGHT.
CURRENTLY...EXPECT CIGS TO REMAIN IFR OVERNIGHT. FORECAST SOUNDINGS
DO INDICATE SOME IMPROVEMENT TO LOW END MVFR THIS AFTERNOON WITH A
BREAK IN THE PRECIP. CIGS ARE EXPECTED TO DROP TO IFR VALUES AGAIN
FOR THE OVERNIGHT HOURS.

A STALLED BOUNDARY WILL REMAIN TO OUR SOUTH TUESDAY AND TUESDAY
NIGHT. LOW CLOUDS WILL BRING SUBVFR CIGS AND VSBYS DURING THIS TIME.
A WARM FRONT WILL BRING A BETTER CHANCE FOR SHOWERS LATER WEDNESDAY
AND WEDNESDAY NIGHT ALONG WITH SUBVFR CIGS AND VSBYS. GENERALLY VFR
CONDITIONS ARE EXPECTED THURSDAY...BUT THERE STILL MAY BE SCATTERED
SHOWERS AND T-STORMS. THE NEXT COLD FRONT WILL PASS THROUGH LATER
FRIDAY INTO SATURDAY.

&&

.MARINE...
E/NE FLOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THE GRADIENT
MAY TIGHTEN SLIGHTLY LATER THIS EVENING AS A WEAK SURFACE LOW
EMERGES OFF THE DELMARVA. BUFKIT SOUNDINGS AND LOCAL WRF ONLY
INDICATE THE POSSIBILITY FOR MARGINAL SMALL CRAFT
CONDITIONS...MAINLY ON THE SOUTHERN BAY. WILL HOLD OFF ISSUING FOR
NOW...AND WILL CAP WINDS AT 15 KT.

A STALLED BOUNDARY WILL REMAIN TO OUR SOUTH THROUGH TUESDAY NIGHT.
THIS FRONT WILL LIFT NORTH AS A WARM FRONT WEDNESDAY TOWARDS THE
WATERS...AND THEN IT WILL PASS THROUGH THE WATERS WEDNESDAY NIGHT.
WIND SPEEDS SHOULD REMAIN BELOW SCA CRITERIA THROUGH WEDNESDAY. WIND
SPEEDS MAY APPROACH SCA CRITERIA WEDNESDAY NIGHT INTO THURSDAY
BEHIND THE WARM FRONT. WILL KEEP WIND SPEEDS CAPPED AT 15 KT FOR NOW
DUE TO THE COOLER WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 4, 3:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 AM EDT MON MAY 4 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
455 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
455 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY SITUATED ACROSS SOUTH CENTRAL
VIRGINIA WILL PROVIDE THE FOCUS FOR RAINFALL ACROSS MUCH OF THE
MID ATLANTIC THROUGH LATE TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AS SEVERAL WAVES OF LOW PRESSURE MOVE EAST ALONG THE
STALLED BOUNDARY. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL
BE LIKELY THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
SIGNIFICANT RISES IN STREAMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT RISES IN STREAMS WILL BE POSSIBLE THROUGH THE EARLY
PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allegany

When
May 4, 8:00 AM EST to 1:00 PM EST
Where
Allegany County, 0.7 mi NE of Potomac Park to 0.64 mi W of Bowling Green
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.627, -78.810

Observed rainfall amounts of 2 to 3 inches caused streams and tributaries to flow out of their banks. In Bowling Green, 12 basements were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167873.